Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 132, NWS Charleston, SC

December 28, 2005Bulloch County, Candler County, Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Dec 28, 2005, 5:18 PM EST for Bulloch County, Candler County, Screven County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2005, 5:18 PM EST (22:18 UTC)
Expired
Dec 28, 2005, 5:45 PM EST
In force
27 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Bulloch County, GA, Candler County, GA, Screven County, GA

The radar

The Charleston,SC radar (KCLX), 74 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 3:51 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 4:27 PM EST, 51 minutes earlier.

Area forecast discussion, Dec 28, 4:27 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EST WED DEC 28 2005

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...LARGE SQUALL LINE
WITH NUMEROUS EMBEDDED SEVERE STORMS MOVING EASTWARD. MOST OF THE
STORM ACTIVITY IS COVERING CENTRAL GA. LEADING LINE OF STORM CELLS
ARE NEARING THE SOUTHWESTERN EDGE OF THE CWA.

SPC HAS EXPANDED THE AREA OF SLIGHT RISK TO INCLUDE ALL GA ZONES
AS WELL AS THE SOUTHERN HALF OF THE SC ZONES. A TORNADO WATCH HAS
ALSO BEEN ISSUED FOR COUNTIES ALONG THE SOUTHWEST PART OF THE
CWA.

AT THIS TIME INSTABILITY IS FAIRLY LOW...ESPECIALLY CLOSER TO THE
COAST WHERE HIGHEST DEWPOINTS REMAIN IN THE LOWER TO MID 50S.
TIMING WILL BE ALSO BE A FACTOR...IF THE SQUALL LINE APPROACHES
BEFORE DARK WHEN THE ATMOSPHERE IS STILL WELL MIXED. IT DOES
APPEAR THAT MAINLY THE WESTERN COUNTIES WILL BE AT RISK FOR SEVERE
STORMS WITH THE POSSIBILITY OF HAIL...STRONG STRAIGHT LINE
WINDS...AND AN ISOLATED TORNADO. GREATEST STORM POTENTIAL BETWEEN
ABOUT 5PM AND 8PM THIS EVENING...HOWEVER A CHANCE OF THUNDERSTORMS
REMAINS IN THE FORECAST OVERNIGHT.

EVEN THOUGH MOST ACTIVITY WILL BE AHEAD OF THE FRONT DUE TO THE
CURRENTLY ENCROACHING LINE...HAVE INCREASED POPS AROUND DAYBREAK
TO ACCOUNT FOR THE POSSIBILITY OF SHOWERS LAGGING WITH THE FROPA.

RAIN CHANCES NONEXISTENT BY TOMORROW MORNING...AND SKIES WILL
CLEAR THROUGHOUT THE DAY. SEABREEZE TOMORROW WILL BE SUPPRESSED DUE
TO THE STRONGER OFFSHORE FLOW BEHIND THE COLD FRONT. THUS...THERE
WILL BE LESS OF A TEMP GRADIENT BETWEEN THE IMMEDIATE COASTLINE
AND INLAND AREAS.
&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...DRY CONDITIONS WILL
CONTINUE INTO FRIDAY AS HIGH PRESSURE BRIEFLY BUILDS INTO THE
REGION. WARMER TEMPS FORECASTED FOR SAT...WITH MUCH OF THE CWA
NEARING 70 DEGREES. WILL BE ANOTHER SITUATION WHERE INLAND AREAS
WARM UP UNDER SOUTHERLY WARM ADVECTION AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM...WHILE COASTAL AREAS REMAIN COOLER UNDER THE
INFLUENCE OF FLOW FROM THE COOLER WATERS. GFS CONTINUES TO SHOW
THE COLD FRONT ON SATURDAY LOSING ORGANIZATION ON ITS SOUTHERN
EXTENT...LIMITING THE AMOUNT OF ASSOCIATED RAINFALL. STILL
HESITANT TO ADD POPS OVER THE WEEKEND.

MAX TEMPS JUMP AGAIN MONDAY...IN THE WARM SECTOR OF YET ANOTHER
LOW PRESSURE SYSTEM APPROACHING FROM THE WEST. HAVE INCLUDED
SLIGHT CHANCE POPS FOR THE END OF THE FORECAST PERIOD.
&&

.MARINE...WINDS AND SEAS HAVE BEEN ON THE INCREASE OF LATE ACROSS
THE MARINE AREA...AND WILL MAINTAIN A SCA FOR ALL WATERS BEGINNING
TONIGHT. WITH APPROACHING CONVECTION AND A STRONG GRADIENT ACROSS
THE AREA TONIGHT...WE COULD EVEN SEE SOME GUSTS TO NEAR OR PAST GALE
FORCE. DEWPTS HAVE RISEN INTO THE LOWER AND MID 50S...PERHAPS JUST
HIGH ENOUGH FOR A LITTLE SEA FOG...BUT WITH APPROACHING CONVECTION
ANY THAT DEVELOPS WOULD EASILY DISPERSE. THUS WILL NOT INCLUDE IN
THE FCST.

COLD FRONT TO CROSS THE WATERS LATE TONIGHT/THU MORNING WITH SOME
MODEST CAA. THUS WILL MAINTAIN SCA THRU THE LATE AFTN PACKAGE THU FOR
CHS HARBOR AND THE WATERS OUT TO 20 NM...BUT WILL EXTEND THE END
TIME ON THE OUTER GA WATERS THRU THE EARLY MORNING FCST ON FRI.

WILL CAP SUSTAINED WINDS AT 20 KT IN CHS HARBOR...20 TO PERHAPS 25
KT ON THE SC/GA ATLC WATERS 0-20 NM OFF THE COAST...AND AS HIGH AS
25 OR 25-30 KT ON THE OUTER GA WATERS FOR TONIGHT/THU. SEAS WILL BE
AS HIGH AS 6 OR 7 FT WITHIN 20 NM AND UP TO AROUND 8 FT FURTHER OFF
THE COAST.

HIGH PRES WILL BEGIN TO MOVE IN FROM THE W THU NIGHT AND WILL SLOWLY
SHIFT INTO THE ATLC LATER FRI/FRI NIGHT. THIS WILL ALLOW WINDS/SEAS
TO COME DOWN WITH MUCH MORE TRANQUIL CONDITIONS EVENTUALLY
DEVELOPING.

ANOTHER COLD FRONT WILL APPROACH OVER THE WEEKEND BUT LOOKS TO STALL
OVER OR NEAR THE FCST AREA AS THE FRONT BECOMES PARALLEL TO THE WLY
FLOW ALOFT. THIS KEEPS A SE TO SW FLOW ACROSS THE MARINE COMMUNITY
THRU THE WEEKEND...WITH A SLIGHT INCREASE IN WINDS/SEAS.

A STRONGER FRONT WILL APPROACH EARLY NEXT WEEK.
&&

.LAKE WINDS...ALTHOUGH THERE IS DEFINITELY STRONG WINDS OFF THE
SURFACE ACROSS LAKE MOULTRIE TONIGHT/EARLY THU...NOT ALL OF THOSE
25-35 KT WINDS WILL MIX DOWN. THUS AFTER COORDINATION WITH WFO CAE
HAVE OPTED AGAINST ISSUING A LAKE WIND ADVISORY AT THIS TIME AND
WILL CAP WIND SPEEDS AT 15-20 KT FOR TONIGHT/THU. IF ANY THOSE WINDS
START MIXING DOWN...SUCH AS IN AND NEAR CONVECTION...THEN LATER
SHIFTS MAY WANT TO CONSIDER GOING WITH THE LAKE WIND ADVISORY. MUCH
LESS WIND THU NIGHT/FRI.
&&

.AVIATION...CONVECTION TO THE W WILL LIKELY WEAKEN SOME BEFORE
REACHING EITHER CHS OR SAV THIS EVE...BUT STRONG ENOUGH SO THAT I
HAVE INCLUDED GUSTY WINDS...CUMULONIMBUS CLOUDS AND MVFR CIGS/VSBYS
AT BOTH SITES.

BULK OF THE CONVECTION WILL BE IN ABOUT A 2-4 HR WINDOW...BUT THERE
COULD BE ANOTHER CHANCE LATE TONIGHT WITH THE ACTUAL COLD FRONT.

WIND SHEAR SEEMS A GOOD BET OVERNIGHT/EARLY THU AFTER CONVECTION
MOVES INTO THE ATLC AFTER 05-06Z...AND HAVE INCLUDED AT BOTH SITES.
WIND SHEAR TO END BY 13Z AS DAYTIME MIXING TAKES PLACE AND GUSTY
SURFACE WINDS DEVELOP.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH FOR GAZ087-088-099-100-114-115-137 UNTIL 10 PM
     WEDNESDAY.
SC...TORNADO WATCH FOR SCZ040 UNTIL 10 PM WEDNESDAY.
MARINE...SCA AMZ330-350-352-354-374 BEGINNING TONIGHT.

&&

WMS/33
Hazardous weather outlook, Dec 28, 4:17 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
417 PM EST WED DEC 28 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-291000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
417 PM EST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN. MINOR FLOODING IS OCCURRING AND
WILL CONTINUE. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS WILL
MOVE ACROSS THE REGION LATE THIS AFTERNOON AND EVENING AHEAD OF AN
APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE.
PLEASE REFER TO SPECIAL WEATHER STATEMENTS ISSUED BY THIS
OFFICE...CURRENT WATCHES...AND POSSIBLE WARNINGS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED CONTINUE ALONG THE
LOWER SANTEE RIVER AT JAMESTOWN THROUGH AT LEAST EARLY NEXT WEEK.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL
INFORMATION.

.SPOTTER ACTIVATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO
MONITOR THE SITUATION FOR THE LATEST INFORMATION AND PREPARED FOR
POSSIBLE ACTIVATION THIS EVENING.

MTE

In the hours before

Special weather statement, Dec 28, 2:40 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EST WED DEC 28 2005

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-290100-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
240 PM EST WED DEC 28 2005

...SLIGHT RISK FOR SEVERE THUNDERSTORMS IN INTERIOR SECTIONS OF
GEORGIA THIS EVENING...

A STRONG UPPER LEVEL STORM SYSTEM OVER THE GULF COAST STATES IS
EXPECTED TO SWING ACROSS THE AREA TONIGHT. THIS SYSTEM COMBINED
WITH INCREASING LOW LEVEL MOISTURE AND FAIRLY STRONG WINDS IN THE
ATMOSPHERE WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS
THE AREA. IN ADDITION...STRONG TO SEVERE THUNDERSTORMS IN
SOUTHWESTERN GEORGIA THIS AFTERNOON ARE EXPECTED TO RACE
TO THE NORTHEAST TOWARDS SOUTHEASTERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA THIS EVENING.

SOME OF THE THUNDERSTORMS...MAINLY WEST INTERSTATE 95 IN GEORGIA COULD
BECOME SEVERE THIS EVENING WITH THE MAIN THREAT BEING HAIL UP TO
QUARTER SIZE AND WIND GUSTS UP TO 65 MPH. AN ISOLATED TORNADO IS
ALSO POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN
500 PM AND 800 PM.

EAST OF INTERSTATE 95 IN GEORGIA AND ACROSS SOUTHEASTERN SOUTH
CAROLINA...THUNDERSTORMS ARE POSSIBLE THIS EVENING. SOME OF THESE
STORMS COULD BECOME STRONG WITH THE POSSIBILITY OF SMALL HAIL AND
WIND GUSTS UP TO 50 MPH.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
POSSIBLE WATCHES OR WARNINGS ON THIS QUICKLY DEVELOPING SITUATION.

MTE

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 5:15 PM ESTTornado WarningCHSJenkins30 min
Dec 28, 5:41 PM ESTSevere Thunderstorm WarningCHSEvans, Tattnall34 min
Dec 28, 5:45 PM ESTSevere Thunderstorm WarningCHSBulloch, Candler30 min
Dec 28, 6:05 PM ESTSevere Thunderstorm WarningCHSJenkins25 min
Dec 28, 6:12 PM ESTSevere Thunderstorm WarningCHSBulloch33 min
Dec 28, 6:14 PM ESTTornado WarningCHSBulloch31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.